Arizona, 2016

Heavy Snow and High Wind in Arizona, February 1 to 2, 2016

February 1 to 2, 2016 · NWS FGZ · 13 events in 13 counties and zones

A strong cold front began moving across northern Arizona January 31st with strong winds, isolated thunderstorms, widespread rain, and higher elevation snow. Snow had started falling much of northern Arizona by daylight on February 1.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong cold front began moving across northern Arizona January 31st with strong winds, isolated thunderstorms, widespread rain, and higher elevation snow. Snow had started falling much of northern Arizona by daylight on February 1. Even Bagdad (3,800 feet elevation) had 3.0 inches of snow by 600 AM MST on the first.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jan 31, 9:55 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 31, 9:55 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 PM MST SUN JAN 31 2016

.SYNOPSIS...A COLD AND WINDY STORM SYSTEM WILL AFFECT NORTHERN
ARIZONA THROUGH MONDAY WITH WIDESPREAD PRECIPITATION...GUSTY
WINDS...AND FALLING SNOW LEVELS. CLEARING FROM WEST TO EAST IS
EXPECTED BY TUESDAY...WITH DRY AND GRADUALLY WARMING DAYTIME
TEMPERATURES THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...A WINTER STORM IS CURRENTLY IMPACTING PORTIONS OF
NORTHERN ARIZONA. SNOW HAS BEEN OBSERVED OVER HIGHER TERRAIN FROM
FLAGSTAFF WESTWARD ABOVE 6500 FEET. RAIN HAS BEEN OBSERVED BELOW
6500 FEET. IN ADDITION, ISOLATED THUNDERSTORMS HAVE BEEN
OBSERVED, WITH THE MAJORITY OF ACTIVITY OCCURRING ACROSS YAVAPAI
AND NORTHERN GILA COUNTIES.

THE SURFACE COLD FRONT, ORIENTED FROM NORTH TO SOUTH, IS CURRENTLY
DRAPED ACROSS CENTRAL COCONINO AND YAVAPAI COUNTIES. THIS FRONT
WILL QUICKLY SLIDE EASTWARD OVERNIGHT. THE BOUNDARY IS FORECAST TO
PASS FLAGSTAFF NOW, WINSLOW BETWEEN 11 PM AND 12 AM, SHOW LOW
BETWEEN 12 AND 1 AM AND WINDOW ROCK AROUND 2 AM. THE HEAVIEST
SNOWFALL IS EXPECTED TO OCCUR ALONG AND JUST BEHIND THE FRONT.
CHALLENGING WINTER DRIVING CONDITIONS IN SNOW AND BLOWING SNOW IS
A GUARANTEE. SNOW LEVELS WILL QUICKLY DROP BEHIND THE FRONT, WITH
SNOW LEVELS AS LOW AS 3000 FEET BY MONDAY MORNING. FOR EXPECTED
SNOW AMOUNTS AT ANY GIVEN LOCATION, PLEASE CONSULT THESE WINTER WX
PRODUCTS, OUR WEATHER STORY GRAPHICS, AND POINT-AND-CLICK
FORECASTS VIA OUR WEBSITE AT WEATHER.GOV/FLAGSTAFF.

DURING THE DAY ON MONDAY...MODERATE TO HEAVY SNOW SHOWERS WILL
BRING ADDITIONAL SNOW ACCUMULATION ALONG WITH STRONG GUSTY
SOUTHWEST WINDS - AGAIN CAUSING BLOWING AND DRIFTING SNOW.

SNOWFALL RATES ARE FORECAST TO DECREASE LATE MONDAY AFTERNOON AND
EVENING AS THE SYSTEM MOVES FARTHER EASTWARD. VERY COLD, BUT
DRIER WEATHER IS ANTICIPATED TO DEVELOP ON TUESDAY, WITH DAYTIME
TEMPS GRADUALLY GETTING WARMER FOR WEDNESDAY THROUGH THE END OF
THE WEEK.

&&

.AVIATION...FOR THE 06Z PACKAGE...EXPECT WORSENING CONDITIONS
TONIGHT. ALL AREAS WILL EXPERIENCE WDSPRD MVFR/IFR DUE TO SN/RA
WITH OCCASIONAL LIFR IN HEAVY SNOW. ISOLATED EMBEDDED TS WILL
CONTINUE THROUGH 09Z. SNOW LEVELS WILL FALL OVERNIGHT WITH AREAS
OF LOWER ELEVATION MODERATE RAIN...BUT MAINLY MODERATE TO HEAVY
SNOW AND BLOWING SNOW THROUGH 00Z TUE. PRECIPITATION WILL
TRANSITION FROM SHOWERY THIS EVENING...TO STRATIFORM
TONIGHT...BACK TO SHOWERY ON MONDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY UNTIL 5
PM MST MONDAY FOR AZZ008-009-018.

WINTER STORM WARNING UNTIL 5 PM MST MONDAY FOR AZZ004-006-007-
011-015>017-039.

&&

PUBLIC...RR
AVIATION...SUK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jan 31, 3:50 PM MST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 PM MST SUN JAN 31 2016

AZZ004>018-037>040-011430-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
350 PM MST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG PACIFIC STORM WILL IMPACT ARIZONA. EXPECT SOUTHWEST WIND
GUSTS TO 40 MPH ACROSS MUCH OF THE NORTHLAND...WITH GUSTS TO 50
MPH ACROSS THE LITTLE COLORADO RIVER VALLEY. RAIN AND SNOW
SHOWERS WILL INTENSIFY AND INCREASE ACROSS NORTHERN ARIZONA THIS
EVENING AND OVERNIGHT.

HAZARDOUS DRIVING CONDITIONS ARE LIKELY FOR AREAS ABOVE 5000 FEET
DUE TO SNOW AND STRONG WINDS. WINTER STORM WARNINGS AND SNOW
ADVISORIES ARE IN EFFECT FOR MANY AREAS ABOVE 4000 FEET. CONSULT
YOUR POINT AND CLICK FORECAST AT WEATHER.GOV/FLAGSTAFF OR
PHXWSWFGZ FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY...WIDESPREAD PRECIPITATION IS EXPECTED...WITH SNOW
LEVELS FALLING TO AROUND 3000 FEET...AND SIGNIFICANT SNOW
ACCUMULATIONS ABOVE 4000 FEET. THE WINTER STORM WARNING AND SNOW
ADVISORIES CONTINUE THROUGH 5 PM MONDAY. SCATTERED SNOW SHOWERS TO
CONTINUE MONDAY NIGHT ACROSS THE NORTHEAST QUARTER OF ARIZONA.

CLEARING MOVES IN RAPIDLY FROM WEST TO EAST TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Local storm report, Jan 31, 7:03 PM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
703 PM MST SUN JAN 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     SNOW             3 NNW PARKS             35.30N 111.97W
01/31/2016  E1.0 INCH        COCONINO           AZ   TRAINED SPOTTER

            ESTIMATED 1 INCH OF SNOW SO FAR AT 7500 FEET.

&&

EVENT NUMBER FGZ1600115

CLM
Special weather statement, Jan 31, 7:44 PM MST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
744 PM MST SUN JAN 31 2016

AZZ007-008-015-037-010315-
COCONINO PLATEAU-YAVAPAI COUNTY VALLEYS AND BASINS-YAVAPAI COUNTY
MOUNTAINS-WESTERN MOGOLLON RIM-
744 PM MST SUN JAN 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YAVAPAI AND CENTRAL
COCONINO COUNTIES UNTIL 815 PM MST...

AT 743 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ASH FORK...OR 28 MILES NORTH OF CHINO VALLEY...MOVING NORTHEAST
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMS...ASH FORK AND KAIBAB LAKE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3505 11244 3511 11257 3567 11236 3545 11190
TIME...MOT...LOC 0243Z 212DEG 65KT 3517 11244

RR
Local storm report, Jan 31, 9:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 PM MST SUN JAN 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     SNOW             4 S WILLIAMS            35.21N 112.17W
01/31/2016  M1.7 INCH        COCONINO           AZ   TRAINED SPOTTER

            LARGE WET SNOWFLAKES WITH OCCASIONAL THUNDERSNOW.

&&

EVENT NUMBER FGZ1600116

CLM
Special weather statement, Jan 31, 10:17 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1017 PM MST SUN JAN 31 2016

AZZ015-010545-
WESTERN MOGOLLON RIM-
1017 PM MST SUN JAN 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 1045 PM MST...

AT 1016 PM MST...DOPPLER RADAR WAS TRACKING A STRONG
LINE OF THUNDERSTORMS OVER FLAGSTAFF...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...FLAGSTAFF...KACHINA VILLAGE...AND DONEY
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3506 11169 3516 11178 3544 11153 3518 11128
TIME...MOT...LOC 0516Z 240DEG 65KT 3519 11159

RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow, 1 high wind. Local standard time, as filed.

Heavy Snow, Western Mogollon Rim

When
February 1, 12:00 AM MST to 6:00 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
RAWS
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Snow began falling across the Western Mogollon Rim on the afternoon of January 31. Mountainaire received 7 inches of snow by 700 AM at 6800 feet. Williams had 10.5 inches of snow. Arizona Snowbowl reported 26 inches of snow at 10,800 feet. Fifteen inches of snow was reported at Mormon Lake (blowing and drifting 10-20 inches deep). Additional reports were (in inches): Flagstaff 10.2, Bellemont 9.2, and Munds Park 8.0.

Heavy Snow, Eastern Mogollon Rim

When
February 1, 12:00 AM MST to February 2, 12:00 AM MST
Where
Eastern Mogollon Rim forecast zone
Reported by
Trained Spotter
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

A spotter in Forest Lakes reported 9 inches of snow at 1000 AM with heavy snow continuing. Another 6 inches of snow fell by midnight for a total of 15 inches. Six inches of snow fell at the Blue Ridge Ranger Station at around 6900 feet.

Heavy Snow, White Mountains

When
February 1, 12:00 AM MST to February 2, 9:00 AM MST
Where
White Mountains forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Pinetop-Lakeside picked up 6.9 inches of snow by noon. The Forest Service in Alpine reported 11.5 inches of new snow. Sunrise Mountain reported 19 inches of new snow above 9000 feet.

Heavy Snow, Yavapai County Mountains

When
February 1, 12:00 AM MST to 5:00 PM MST
Where
Yavapai County Mountains forecast zone
Reported by
Emergency Manager
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Eight inches of snow was reported in Williamson Valley (9 miles northwest of Prescott) and in Dearing Park. Eleven inches of snow fell in Camp Wood (25 miles NW of Prescott).

Heavy Snow, Kaibab Plateau

When
February 1, 12:00 AM MST to 5:00 PM MST
Where
Kaibab Plateau forecast zone
Reported by
COOP Observer
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The co-op observer measured 17.5 inches of new snow at the North Rim of the Grand Canyon. Arizona Department of Transportation reported 12 inches of new snow at Jacob Lake (7,800 feet).

Heavy Snow, Grand Canyon Country

When
February 1, 12:00 AM MST to 5:00 PM MST
Where
Grand Canyon Country forecast zone
Reported by
COOP Observer
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The co-op observer measured 17.5 inches of new snow at the North Rim of the Grand Canyon. The East Entrance received 8.5 inches of snow.

Heavy Snow, Chinle Valley

When
February 1, 12:00 AM MST to February 2, 12:00 AM MST
Where
Chinle Valley forecast zone
Reported by
Law Enforcement
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Ten inches of snow was reported in Tsaile.

Heavy Snow, Chuska Mountains and Defiance Plateau

When
February 1, 12:00 AM MST to February 2, 12:00 AM MST
Where
Chuska Mountains and Defiance Plateau forecast zone
Reported by
Law Enforcement
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

Ten inches of snow was reported in Tsaile.

Heavy Snow, Black Mesa Area

When
February 1, 12:00 AM MST to February 2, 12:00 AM MST
Where
Black Mesa Area forecast zone
Reported by
Public
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Six inches of new snow was reported in Steamboat.

Heavy Snow, Northeast Plateaus and Mesas South of Highway 264

When
February 1, 12:00 AM MST to February 2, 12:00 AM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Reported by
Public
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Six inches of new snow was reported in Steamboat.

Heavy Snow, Oak Creek and Sycamore Canyons

When
February 1, 12:00 AM MST to February 2, 12:00 AM MST
Where
Oak Creek and Sycamore Canyons forecast zone
Reported by
Public
Coordinates
35.220, -112.162 (the zone’s center; the record gives no point)

Four inches of snow fell 4 miles north of Sedona in Oak Creek Canyon.

High Wind, Little Colorado River Valley in Apache County

When
February 1, 1:30 AM MST to 1:40 AM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The St Johns ASOS reported wind gusts over 50 knots for 10 minutes.

Heavy Snow, Yavapai County Valleys and Basins

When
February 1, 3:00 AM MST to 5:00 PM MST
Where
Yavapai County Valleys and Basins forecast zone
Reported by
COOP Observer
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

Four inches of snow fell 3 miles southwest of Cottonwood (below 5000 feet) by 1100 AM.|The Bagdad Co-Op observer reported 2.2 inches of snow at around 4000 feet elevation. Four inches of snow fell in Jerome at around 4,900 feet. Tuzigoot National Monument reported 1.5 inches of snow at an elevation around 3,400 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620095, 620171, 620186, 620219, 620237, 620240, 620277, 620279, 620282, 620285, 620288, 620093, 620175.